Hail, Red Willow
- When
- July 9, 11:20 PM CST to 11:23 PM CST
- Where
- Red Willow County, 2.52 mi ESE of Perry
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.200, -100.680
Hail occurred for approximately three minutes.
Thunderstorms developed rapidly around 1130 pm CDT near Trenton and subsequently moved ESE into Red Willow County. The storms produced hail to the size of golf balls as they moved across McCook.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed rapidly around 1130 pm CDT near Trenton and subsequently moved ESE into Red Willow County. The storms produced hail to the size of golf balls as they moved across McCook.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 9, 7:23 PM CST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 723 PM MDT WED JUL 9 2014 .MESOSCALE DISCUSSION... ISSUED AT 723 PM MDT WED JUL 9 2014 UNSTABLE AND SHEARED ENVIRONMENT REMAINS IN PLACE AT THIS TIME. HRRR CONTINUES TO SHOW A LINE FILLING IN ACROSS THE REGION BUT BEGINNING TO THINK CAP MAY BE TOO STRONG TO OVERCOME OVER THE CENTRAL CWA. COMPLEX MOVING IN FROM NORTHEAST COLORADO WILL CONTINUE ITS MOVEMENT SOUTH-SOUTHEAST ACROSS EAST COLORADO AND LIKELY MAKING IT INTO WEST CENTRAL KANSAS OVER THE NEXT FEW HOURS. MAIN THREATS WITH THESE STORMS IS HAIL TO THE SIZE OF QUARTERS...DAMAGING WINDS AND NEAR ZERO VISIBILITY DUE TO BLOWING DUST WITH THE WINDS. FARTHER NORTHEAST...STORM MOVING INTO FRONTIER AND HAYS COUNTY NEBRASKA HAS BEEN PRODUCING GOLF BALL TO BASEBALL SIZE HAIL FOR THE BETTER PART OF THE PAST 2 HOURS. THIS STORM IS MOVING INTO AN ENVIRONMENT WITH 2000-2500 J/KG CAPE AND 0-6 KM BULK SHEAR OF 50+ KTS. THIS STORM IS HEADING DIRECTLY TOWARDS MCCOOK NEBRASKA AND EVENTUALLY INTO NORTHWEST KANSAS. THIS STORM SHOULD MAINTAIN ITS SUPERCELL CHARACTERISTICS FOR ANOTHER FEW HOURS BEFORE GROWING UPSCALE INTO ANOTHER MCS. MAIN SHORT-TERM THREAT IS DAMAGING WINDS AND HAIL TO THE SIZE OF BASEBALLS. SIGNIFICANT HAIL THREAT SHOULD GRADUALLY DIMINISH LATE TONIGHT...AFTER 10 PM MDT. FOR BOTH COMPLEXES OF STORMS...DEVELOPING LOW LEVEL JET SHOULD CONTINUE TO FEED THESE STORMS UNSTABLE AIR FROM THE SOUTH. SEVERE THREAT WILL LIKELY PERSIST THROUGH MIDNIGHT MDT. && .UPDATE... ISSUED AT 453 PM MDT WED JUL 9 2014 ISSUED SEVERE THUNDERSTORM WATCH 408 UNTIL MIDNIGHT MDT. WILL BE UPDATING THE GRIDS TO REFLECT LATEST THINKING FOR THUNDERSTORMS THIS EVENING. UPDATE SHOULD BE OUT WITHIN NEXT 30-45 MINUTES. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 1229 PM MDT WED JUL 9 2014 A CHANCE FOR STRONG TO SEVERE STORMS TODAY...OTHERWISE A HOT AND BREEZY DAY. UPPER LEVEL FLOW REMAINS NORTHWESTERLY AS A RIDGE OVER THE GREAT BASIN SLOWLY PROGRESSES EASTWARD INTO THE HIGH PLAINS TONIGHT. AT LOW LEVELS SOUTHERLY WINDS WILL BRING IN WARM AIR...WITH A RETURN TO THE 90S ACROSS THE REGION. TODAY...SUNNY AND BREEZY MOST OF THE DAY. SOUTHERLY WINDS WERE ALREADY GUSTING TO 30 MPH THIS MORNING AND EXPECT THE GUSTY WINDS TO CONTINUE THROUGHOUT THE AFTERNOON. WARMER TODAY...850MB TEMPS GENERALLY IN THE LOW TO MID 20S C TODAY...SUPPORTIVE OF HIGHS IN THE LOW TO MID 90S. SOME GUIDANCE ACTUALLY KEEPS HIGHS IN THE UPPER 80S...BUT THINK MOST PLACES WILL MANAGE TO HIT AT LEAST 90 TODAY. SKIES WILL REMAIN SUNNY FOR MOST OF THE DAY...HAVE SOME INCREASED CLOUD COVER ACROSS NORTHEAST COLORADO AND SOUTHWEST NEBRASKA ASSOCIATED WITH SOME SHOWERS AND STORMS THAT MOVED SOUTH THROUGH FAR WESTERN NEBRASKA EARLIER THIS MORNING AND HAVE SINCE GENERALLY DISSIPATED. STILL HAVE SOME UNCERTAINTY ABOUT INITIATION OF STORMS TODAY. SURFACE TROUGH DEVELOPMENT IN EASTERN COLORADO APPEARS ON TRACK TO POSSIBLY SERVE AS A FOCUS FOR DEVELOPMENT IN EASTERN COLORADO AND WESTERN KANSAS...ESPECIALLY AS IT TRACKS EASTWARD. MORNING GUIDANCE STILL PERSISTENT WITH A STUBBORN CAP AROUND 700MB PRODUCING 100-150 J/KG CIN THIS AFTERNOON...WHICH COULD PREVENT DEVELOPMENT WITHOUT SUFFICIENT FORCING. STILL...BESIDES THE CAP SOUNDINGS ARE FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS. MLCAPE VALUES WILL BE AROUND 1500 J/KG LATE THIS AFTERNOON. LOW AND MID-LEVEL LAPSE RATES ARE EXPECTED TO BE STEEP. WIND PROFILES ARE SUPPORTIVE OF ORGANIZED THUNDERSTORM DEVELOPMENT WITH 30 TO 40 KTS OF EFFECTIVE SHEAR AVAILABLE LATE THIS AFTERNOON. STORM MOTIONS OF LESS THAN 10 KTS COULD ALSO LEAD TO THE POSSIBILITY OF FLASH FLOODING. TONIGHT...EXPECT SCATTERED STRONG TO SEVERE THUNDERSTORMS IN SOUTHWEST NEBRASKA AND NORTHWEST KANSAS TONIGHT...WITH THE BEST CHANCE EAST OF HIGHWAY 83. AS LOW LEVEL JET DEVELOPS OVERNIGHT THIS COULD SUSTAIN DEVELOPMENT AS STORMS MOVE EASTWARD. EXPECT STORMS TO DIMINISH AFTER MIDNIGHT FOR MOST LOCATIONS. AS STORMS CLEAR OUR SKIES WILL BECOME MOSTLY CLEAR AND WINDS REMAIN LIGHT AND GENERALLY OUT OF THE SOUTH. TOMORROW...WARMER AND BREEZY. MID-LEVEL RIDGE MOVES ACROSS THE CENTRAL HIGH PLAINS WITH ANOTHER LOW/SFC TROUGH DEVELOPING IN NORTHEAST COLORADO. A NUMBER OF WEAK MID-LEVEL SHORTWAVE TROUGHS WILL MOVE ACROSS THIS RIDGE...WHICH WILL CREATE A FAVORABLE ENVIRONMENT FOR TERRAIN-BASED STORMS OFF THE CHEYENNE RIDGE AND PALMER DIVIDE. AT THIS POINT IT APPEARS THE BEST CHANCE FOR STORMS WILL REMAIN NORTH OF THE CWA...BUT CANNOT RULE OUT A FEW ISOLATED STORMS LATE IN THE DAY. CONDITIONS WILL NOT BE FAVORABLE FOR ORGANIZED SEVERE THUNDERSTORMS...WITH LITTLE CAPE /LESS THAN 500 J/KG SBCAPE/ AND AROUND 20 KTS EFFECTIVE SHEAR. 850MB TEMPS REACHING THE LOW 30S C...WHICH UNDER MOSTLY SUNNY SKIES WILL LEAD TO HIGHS IN THE MID 90S...PERHAPS NEAR 100 SOUTH OF HIGHWAY 40. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 1249 PM MDT WED JUL 9 2014 UPPER RIDGE CENTERED OVER THE SOUTHERN PLAINS WILL BE THE MAIN FEATURE THROUGH SATURDAY. WEAK DISTURBANCES COMING OUT OF NORTHERN COLORADO OVER THE TOP OF THE RIDGE WILL BRING SLIGHT TO LOW CHANCES OF MAINLY AFTERNOON/EVENING THUNDERSTORMS...BEST CHANCES IN EASTERN COLORADO AND SOUTHWEST NEBRASKA. THE RIDGE IS FORECAST TO GRADUALLY RETROGRADE THE REMAINDER OF THE LONG TERM PERIOD...TO THE CENTRAL ROCKIES SUNDAY AND MONDAY THEN REACHING THE GREAT BASIN TUESDAY AND WEDNESDAY. THIS WILL OPEN THE DOOR TO DISTURBANCES COMING DOWN FROM THE NORTHERN PLAINS IN THE NORTHWEST FLOW ALOFT SO PRECIPITATION CHANCES WILL CONTINUE. TEMPERATURES WILL START THE PERIOD ABOVE NORMAL...BUT AS THE RIDGE MOVES WEST COOLER AIR WILL BE ALLOWED TO COME SOUTH WITH TEMPERATURES GRADUALLY COOLING TO BELOW NORMAL BY THE END OF THE PERIOD. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 543 PM MDT WED JUL 9 2014 CONFIDENCE HAS INCREASED IN THUNDERSTORMS IMPACTING EITHER TERMINAL THIS EVENING. BASED ON CURRENT RADAR/SAT TRENDS AND SHORT TERM GUIDANCE HAVE NARROWED DOWN THE WINDOW OF VCTS FOR MCK AND GLD AND INCLUDED A TEMPO GROUP FOR THE MOST LIKELY TIME THAT STORMS WILL IMPACT THE TERMINAL. STRONG WIND GUSTS AND HAIL ARE POSSIBLE. OTHERWISE SOUTH/SOUTHEAST WINDS MAY GUST FOR ANOTHER HOUR OR SO BUT AFTER SUNSET THE GUSTS SHOULD SUBSIDE. SPEEDS FROM 12-18 KNOTS SEEM LIKELY THROUGH THE EVENING WITH A SLOW DECREASE LATER TONIGHT AND A SLIGHT VEERING TO MORE SOUTH/SOUTHWEST BY MORNING AT GLD. MCK WILL REMAIN SOUTH/SOUTHEAST WITH GUSTS INCREASING LATE TOMORROW MORNING AND LASTING INTO EARLY TOMORROW EVENING. VFR CONDITIONS SHOULD PREVAIL EXCEPT FOR THE POSSIBILITY OF BRIEF REDUCTIONS IN VISIBILITY IF A STORM DIRECTLY IMPACTS EITHER TERMINAL. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && MESOSCALE...RRH UPDATE...RRH SHORT TERM...JJM LONG TERM...024 AVIATION...BRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 552 PM MDT WED JUL 9 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101315- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 552 PM MDT WED JUL 9 2014 /652 PM CDT WED JUL 9 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE REGION THIS EVENING INTO TONIGHT. SOME STORMS WILL BE SEVERE WITH LARGE HAIL UP TO TWO INCHES IN DIAMETER AND DAMAGING WINDS UP TO 70 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH THE REMAINDER OF THE FORECAST PERIOD. WIDESPREAD SEVERE WEATHER DURING THIS PERIOD IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
846 PM MDT WED JUL 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM TSTM WND GST BURLINGTON 39.31N 102.27W
07/09/2014 M63 MPH KIT CARSON CO ASOS
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
916 PM MDT WED JUL 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM TSTM WND GST KIT CARSON 38.76N 102.80W
07/09/2014 M51 MPH CHEYENNE CO MESONET
&&
BRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
947 PM MDT WED JUL 9 2014
COZ091-092-KSZ027-028-041-042-100445-
CHEYENNE COUNTY-GREELEY-KIT CARSON COUNTY-LOGAN-WALLACE-WICHITA-
947 PM MDT WED JUL 9 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...LOGAN COUNTY IN WEST CENTRAL
KANSAS...GREELEY COUNTY IN WEST CENTRAL KANSAS...WICHITA COUNTY IN
WEST CENTRAL KANSAS AND WALLACE COUNTY IN WEST CENTRAL KANSAS...
AT 941 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTH OF
WALLACE TO 10 MILES NORTH OF GALATEA...MOVING SOUTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS. BLOWING DUST COULD ALSO LEAD TO HAZARDOUS TRAVEL
CONDTIONS.
&&
LAT...LON 3877 10317 3917 10205 3913 10205 3914 10151
3870 10097 3870 10112 3826 10112 3826 10204
3861 10205 3861 10318
TIME...MOT...LOC 0346Z 300DEG 27KT 3910 10158 3862 10302
ROBINSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1043 PM MDT WED JUL 9 2014
KSZ027-028-041-042-100515-
GREELEY-LOGAN-WALLACE-WICHITA-
1143 PM CDT WED JUL 9 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...GREELEY
COUNTY IN WEST CENTRAL KANSAS...WICHITA COUNTY IN WEST CENTRAL KANSAS
AND WALLACE COUNTY IN WEST CENTRAL KANSAS...
AT 1040 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTHEAST
OF WALLACE TO 7 MILES NORTHWEST OF HORACE...MOVING SOUTHEAST AT 30
MPH.
WINDS TO 50 MPH AND DIME SIZE HAIL ARE EXPECTED WITH THESE STORMS.
THESE WINDS MAY LEAD TO LOCAL AREAS OF BLOWING DUST WHICH COULD MAKE
TRAVEL HAZARDOUS.
&&
LAT...LON 3880 10186 3888 10147 3870 10109 3870 10112
3827 10112 3826 10113 3826 10184
TIME...MOT...LOC 0443Z 320DEG 28KT 3875 10143 3854 10185
ROBINSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1045 PM MDT WED JUL 9 2014
NEZ080-100500-
HITCHCOCK-
1145 PM CDT WED JUL 9 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...
AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TRENTON...MOVING SOUTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4015 10075 4001 10076 4001 10102 4023 10113
4030 10088
TIME...MOT...LOC 0445Z 320DEG 28KT 4018 10091
ROBINSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1055 PM MDT WED JUL 9 2014
KSZ015-029-100530-
GOVE-SHERIDAN-
1155 PM CDT WED JUL 9 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS AND GOVE
COUNTY IN WEST CENTRAL KANSAS...
AT 1154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF PARK...MOVING SOUTHEAST AT 15
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3899 10019 3919 10048 3938 10038 3936 10016
3914 10017 3913 10015 3910 10015 3897 10015
TIME...MOT...LOC 0455Z 308DEG 11KT 3922 10037
ROBINSONThe Goodland radar (KGLD), 127 km away, was scanning. The volume nearest the first event began at 05:17 UTC.
4 hail. Local standard time, as filed.
Hail occurred for approximately three minutes.
Time of report estimated by Doppler radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531957, 531958, 531959, 531960.